Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Lubbock, TX

May 16, 2017Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2017, 4:17 PM CDT for Hall County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 4:17 PM CDT (21:17 UTC)
Expired
May 16, 2017, 4:45 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 116 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS54 KLUB 162117
SVRLUB
TXC191-162145-
/O.NEW.KLUB.SV.W.0101.170516T2117Z-170516T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
417 PM CDT TUE MAY 16 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hall County in the Panhandle of Texas...

* Until 445 PM CDT

* At 417 PM CDT, a severe thunderstorm was located 11 miles southeast
  of Brice, or 14 miles southwest of Memphis, moving northeast at 40
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Memphis, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3451 10070 3456 10084 3475 10075 3475 10044
TIME...MOT...LOC 2117Z 211DEG 34KT 3459 10074 

HAIL...1.50IN
WIND...60MPH
 
$$

01
1 follow-up statement
013 
WWUS54 KLUB 162131
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
431 PM CDT TUE MAY 16 2017

TXC191-162145-
/O.CON.KLUB.SV.W.0101.000000T0000Z-170516T2145Z/
Hall TX-
431 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL HALL COUNTY...

At 431 PM CDT, a severe thunderstorm was located near Memphis, moving
northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Memphis, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3457 10064 3462 10081 3475 10075 3475 10044
TIME...MOT...LOC 2131Z 223DEG 46KT 3471 10063 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 32 minutes earlier.

Area forecast discussion, May 16, 3:45 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
345 PM CDT Tue May 16 2017

Discussion...
As of 3:30 PM, thunderstorms have begun to develop over Floyd
county along a sharp dryline that has set up north to south along
the escarpment between the South Plains and Rolling Plains. Storm
coverage and intensity will increase through the evening hours
across the northern half of the Rolling Plains. There is a tornado
watch across the area of concern through 10pm tonight. Along with
the tornado threat, locations within the watch can expect giant
hail in excess of 3 inches in diameter and strong wind gusts
exceeding 70mph.

Later on this evening as the dryline begins to retreat west, it
will converge and combine with an advancing cold front as the
powerful and compact upper level low ejects out of eastern New
Mexico across the Texas Panhandle overnight and into the Central
Plains by Wednesday morning. The second wave of convection will
be more widespread and persist through the overnight hours and
should be east of our CWA by sunrise. The primary threat with the
squall line later tonight will be severe wind gusts and large
hail.

Wednesday will provide a break between this evenings upper level
low and another that arrives on our doorstep late Thursday.
The southern Rolling Plains could see some thunderstorms Thursday
afternoon as along the western extent of the Gulf moisture return
receives some lift from an enhanced southern jet, while the rest
of our CWA should remain dry.

A Pacific cold front will push south and east across our CWA
Friday morning with scattered non-severe thunderstorms and
showers. This mornings guidance has pushed POPs on Friday farther
east than previous forecasts as moisture return continues its
anemic trend. We'll dry out for the weekend as the upper level
trough begins to flatten and lift north on Saturday. Temps behind
the Pacific Cold front on Friday, and especially Saturday, will
be below normal before rebounding on Sunday to near 80 and to
seasonal norms by Monday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for TXZ021-022-027-028-
033-034.

&&

55
Hazardous weather outlook, May 16, 11:13 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1113 AM CDT Tue May 16 2017

TXZ021>044-171615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1113 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
A sharp dryline moving east across the Caprock this morning
will stall in the western Rolling Plains by early afternoon,
coinciding with the arrival of a mid-level impulse. Isolated to
scattered thunderstorms will develop as early as mid-afternoon,
particularly in the far southeast Panhandle and northern Rolling
Plains. The environment will favor discrete supercells, the
strongest of which could produce giant hail exceeding three inches
in diameter, a few tornadoes, and destructive downburst winds. By
late evening, a severe squall line is likely to develop in the
southern Rolling Plains and spread eastward through the night.
Farther west, a wind advisory is in effect from 3 PM until 9 PM
for much of the western South Plains as sustained southwest winds
increase to 25 to 35 mph later today. High based thunderstorms
west of the dryline this evening could also produce dry
microbursts with wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is potential for additional severe thunderstorms on Thursday
and Friday pending the evolution of a dryline and cold front
tonight. This threat appears to favor areas east of the Caprock
Escarpment.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
mainly off the Caprock.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:41 AM CDTWind AdvisoryLUBBailey, Castro, Cochran, Hockley, Lamb, Parmer17 hr
May 16, 5:31 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle29 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningLUBChildress20 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.